Minnesota, 2020

Hail and Damaging Wind in Minnesota, April 7, 2020

April 7, 2020 · NWS DLH · 2 events in 2 counties and zones

A few thunderstorms developed ahead of a weak cold front the morning of the 7th. With cold air aloft in place, marginally severe hail was able to form and reach the ground in a few spots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A few thunderstorms developed ahead of a weak cold front the morning of the 7th. With cold air aloft in place, marginally severe hail was able to form and reach the ground in a few spots. Additionally, strong thunderstorm winds caused isolated damage as well in the Brainerd Lakes area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 7, 2:26 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Apr 7, 2:26 AM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
326 AM CDT Tue Apr 7 2020

.SHORT TERM...(Today through Wednesday)
Issued at 325 AM CDT Tue Apr 7 2020

The main story this morning is the showers and thunderstorms
moving across the Northland from west to east. These are
associated with mid-level warm air advection and upper-level
short waves providing for some elevated instability. Generally,
storms have been pretty tame, producing some heavy rain and
thunder/lightning. However, there have been a few isolated strong
storms to the southwest that may be partially supported by lift
from the left entrance region of a ~300-mb jet max. As they
progress east this morning, there is potential for an isolated
strong to severe thunderstorm to affect central Minnesota, mainly
the Brainerd Lakes region. Due to the elevated nature of these
storms, the primary threat will be for some isolated large hail in
any larger storms that develop this morning.

Later this afternoon, skies will clear out from west to east as a
weak cold front brings in drier air. Despite the front,
temperatures will likely warm up quite nicely this afternoon with
the warm air mass still in place and skies becoming at least
partly sunny. 50s are expected for most of the region with some
60s in east-central Minnesota and northwestern Wisconsin.

Tonight, surface high pressure moves in from the west, keeping
skies mostly clear to start out the night. However, an upper level
trough coupled with a secondary cold front will swing through
early Wednesday morning. This will bring increasing clouds and
perhaps some isolated showers of light rain or snow.

Winds will become a bit breezy on Wednesday due to a tight post-
frontal pressure gradient with northwesterly flow. There could
also be some light wraparound showers in the afternoon,
especially across the International Border and Arrowhead closer to
a surface low in Canada. Highs will reach the 40s for most areas
Wednesday with perhaps some low 50s in northwest Wisconsin.

.LONG TERM...(Wednesday night through Monday)
Issued at 325 AM CDT Tue Apr 7 2020

The period from Wednesday night into Friday night will feature a mix
of dry periods with generally low chances for precipitation. Highs
will start out a few degrees below normal then warm to normal for
Friday and Saturday before cooling again Sunday/Monday.

Cooler air will combine with cyclonic flow and a couple of
shortwaves to produce chances for light rain and snow, mainly snow
overnight and rain or a light mix during the day, Wednesday night
into Thursday over portions of the Northland. Little snow
accumulation is expected. Thursday will be breezy with steep
low level lapse rates helping to produce gusts of 25 to 35 mph.

High pressure will build in Thursday night into Friday bringing a
dry period to the region. The high will move off Friday night and
although we currently bring POPs back into the forecast the
ECMWF/GFS are trending dryer into Friday night. A stronger shortwave
will ride along or just north of the International Border on
Saturday but a trough and cold front will still move through the
region bringing a chance for light snow or rain. Any precipitation
amounts should be light into Saturday. Cooler air will result behind
the cold front and a deeper upper trough will arrive Saturday night
into Sunday. There are some model differences during this time with
both the timing of the upper trough and how they handle a southern
wave and area of low pressure. The ECMWF has a large area of low
pressure centered well south of the area Sunday but its impacts
reach well north. For now we do have a low chance for snow and rain
Sunday but if the ECMWF solution ends up verifying, chances will
have to be increased. Highs Sunday into Monday will be from the mid
thirties to lower forties.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1238 AM CDT Tue Apr 7 2020

A weak low pressure system is pushing out of the Northern Plains and
into the Northland with it's associated warm front lifting northward
overnight. MVFR ceilings have begun to filter into the region ahead
of the approaching system. Light rainfall is expected to begin in
the next couple hours beginning west and spreading east through
the night. There is potential for thunderstorms, especially from
central to northern Minnesota over the next few hours. Ceilings
will continue to drop as we go into the morning hours with IFR
expected. LIFR criteria may also be met at many locations due to
very low ceilings and visibility restrictions from the potential
of fog developing in the morning. Look for VFR conditions to
return to the region Tuesday evening as the system propagates to
the east.

&&

.MARINE...
Issued at 325 AM CDT Tue Apr 7 2020

An area of low pressure and frontal boundary will move through the
region with high pressure building in briefly tonight. Winds will
start out easterly this morning and be from 10 to around 15 knots
from the Twin Ports and up along the North Shore. Thunderstorms will
also continue to move across the lake through late morning and could
produce locally higher winds and waves. The gradient will weaken
through the day and winds will decrease and become variable for a
time before they become westerly later this afternoon. The westerly
winds will continue tonight and be less than 10 knots for most
areas. Westerly winds will then increase through the day Wednesday
and continue to be strong into Thursday as they veer to northwest.
Gusts of 20 to 30 knots can be expected with the strongest winds
occurring late Wednesday night into Thursday. Conditions will likely
become hazardous for small craft from Wednesday afternoon into
Thursday with the highest waves along the South Shore.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  53  33  46  27 /  70  30  30  10
INL  51  28  44  23 /  50  30  30  20
BRD  59  35  48  27 /  20  20  20   0
HYR  59  35  52  28 /  70  10  40   0
ASX  54  34  49  29 /  70  10  30  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...JDS
LONG TERM...Melde
AVIATION...Melde/Britt
MARINE...Melde
Hazardous weather outlook, Apr 7, 3:24 AM CST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
424 AM CDT Tue Apr 7 2020

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-080930-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
424 AM CDT Tue Apr 7 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected for parts of the Northland
this morning. Isolated strong to severe storms containing large
hail are possible in central Minnesota, including the Brainerd
Lakes area. Showers and thunderstorms will remain possible across
the Arrowhead and northwest Wisconsin this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Area rivers and streams will rise or remain elevated through the
week due to snowmelt and periodic chances for more rain. Flooding
will continue along the Mississippi River at Aitkin and Fort Ripley
through the week and other rivers and streams may experience some
flooding.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-080930-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
424 AM CDT Tue Apr 7 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

A few thunderstorms are possible this morning across Lake
Superior.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A period of strong west to northwest winds is expected to develop
late Wednesday and last into Thursday evening. Conditions will
likely become hazardous for small craft during this time.

Melde/JDS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Apr 7, 1:54 AM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Duluth MN
254 AM CDT Tue Apr 7 2020

MNZ033-034-070845-
Crow Wing-South Cass-
254 AM CDT Tue Apr 7 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CASS AND WESTERN
CROW WING COUNTIES...

At 250 AM CDT, a cluster of strong thunderstorms were over eastern
Ottertail Lake, or 22 miles east of Fergus Falls, moving east at 35
mph. Other storms were located about 15 miles southwest of Staples.

These storms, if they hold together, will produce heavy downpours,
hail, and occasional cloud to ground lightning. The hail could be
from pea to as large as quarters.

Locations impacted include...
Brainerd, Baxter, Breezy Point, Pequot Lakes, Crosslake, Nisswa, Pine
River, Pillager, Poplar, Fort Ripley, Leader, Gull Lake, Merrifield,
Saint Mathias, Sylvan, Lake Shore, East Gull Lake, St. Mathias,
Jenkins, and Legionville.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4672 9478 4674 9416 4615 9417 4616 9437
      4623 9440 4627 9434 4630 9436 4630 9439
      4633 9442 4630 9455 4636 9467 4635 9472
      4638 9474 4639 9478
TIME...MOT...LOC 0750Z 272DEG 32KT 4640 9563

Melde
Local storm report, Apr 7, 3:20 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
420 AM CDT TUE APR 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     HAIL             1 N FORT RIPLEY         46.18N 94.37W
04/07/2020  M0.50 INCH       CROW WING          MN   TRAINED SPOTTER

            SPOTTER MEASURED HAIL AT 3/8 OF AN INCH.

&&

MELDE

The radar

The Duluth radar (KDLH), 169 km away, was scanning. The volume nearest the first event began at 09:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cass

When
April 7, 3:32 AM CST to 3:34 AM CST
Where
Cass County, 2.48 mi ENE of Gull Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.410, -94.330

A tree was downed across the intersection of Gull Lake Dam Road and Gull River Trail. A deputy was able to remove most of the tree from the roadway himself.

Hail, Crow Wing

When
April 7, 5:01 AM CST to 5:04 AM CST
Where
Crow Wing County, 0.69 mi S of Baxter
Measured
1.25 in hail
Reported by
Public
Coordinates
46.340, -94.280

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882029, 882028.